Alert archive / Virginia / Wind Advisories in 2017

Wind Advisory 1, NWS Blacksburg, VA

January 23, 20174 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 23, 2017, 4:39 AM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 23, 2017, 6:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 4:39 AM EST (09:39 UTC)
In effect from
Jan 23, 2017, 6:00 PM EST
Expired
Jan 24, 2017, 12:00 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS71 KRNK 230939
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 AM EST MON JAN 23 2017

...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY
AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING...

.THE LOW PRESSURE SYSTEM WHICH PRODUCED THE RAIN WILL EXIT THE
REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS WILL INCREASE 
WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN MIDNIGHT AND 
DAYBREAK TUESDAY.

NCZ001-002-018-VAZ015>017-231745-
/O.NEW.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
439 AM EST MON JAN 23 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
TUESDAY.

* LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE
  VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE.

* HAZARDS...VERY WINDY CONDITIONS.

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW
  DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
5 follow-up statements
359 
WWUS71 KRNK 231643
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EST MON JAN 23 2017

...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY
AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING...

.THE LOW PRESSURE SYSTEM WHICH PRODUCED HEAVY RAIN EARLY TODAY 
WILL EXIT THE REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS 
WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN 
MIDNIGHT AND DAYBREAK TUESDAY.

NCZ001-002-018-VAZ015>017-240045-
/O.CON.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
1143 AM EST MON JAN 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST TUESDAY...

* LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE 
  VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE.

* HAZARDS...VERY WINDY CONDITIONS.

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW 
  DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
597 
WWUS71 KRNK 232056
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EST MON JAN 23 2017

...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY
AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING...

.THE LOW PRESSURE SYSTEM WHICH PRODUCED HEAVY RAIN EARLY TODAY
WILL EXIT THE REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS
WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN
MIDNIGHT AND DAYBREAK TUESDAY.

NCZ001-002-018-VAZ015>017-241000-
/O.CON.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
356 PM EST MON JAN 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE 
  VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE.

* HAZARDS...VERY WINDY CONDITIONS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW 
  DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
092 
WWUS71 KRNK 240448
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EST MON JAN 23 2017

...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY
AND ALONG THE VIRGINIA BLUE RIDGE OVERNIGHT AND TUESDAY 
MORNING...

.NORTHWEST WINDS WILL INCREASE WITH THE STRONGEST WIND SPEEDS 
OCCURRING BETWEEN MIDNIGHT AND DAYBREAK TUESDAY.

NCZ001-002-018-VAZ015>017-241300-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
1148 PM EST MON JAN 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE 
  VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE.

* HAZARDS...VERY WINDY CONDITIONS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH TUESDAY MORNING.

* IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW 
  DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION UNTIL THE WINDS SUBSIDE.



&&

$$
862 
WWUS71 KRNK 241002
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 AM EST TUE JAN 24 2017

...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY
AND ALONG THE VIRGINIA BLUE RIDGE THIS MORNING...


NCZ001-002-018-VAZ015>017-241700-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
502 AM EST TUE JAN 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE 
  VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE.

* HAZARDS...VERY WINDY CONDITIONS.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STRONGEST WINDS THROUGH NOON TODAY. GRADUALLY
  DIMINISHING THIS AFTERNOON.

* IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW
  DOWN TREES. SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
886 
WWUS71 KRNK 241704
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EST TUE JAN 24 2017

...WIND ADVISORY HAS EXPIRED...

.THE STRONG PRESSURE GRADIENT ACROSS THE REGION WILL CONTINUE TO 
WEAKEN THIS AFTERNOON AND EVENING AND WIND SPEEDS WILL DROP AS A 
RESULT.

NCZ001-002-018-VAZ015>017-241815-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, 
INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD
1204 PM EST TUE JAN 24 2017

...WIND ADVISORY HAS EXPIRED...

WINDS WILL REMAIN GUSTY FROM THE NORTHWEST THROUGH THE
AFTERNOON...BUT WILL REMAIN BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 12:22 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 23, 12:22 AM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1222 AM EST Mon Jan 23 2017

.SYNOPSIS...
A strong area of low pressure over the Mid Mississippi valley
will approach from the west tonight bringing a period of
moderate to heavy rain. This low pressure system will slide
slowly east across across the area Monday before exiting Monday
night. In the wake of the low pressure system, a period of gusty
northwest winds are possible for the North Carolina high country
and the Blue Ridge. Temperatures trend closer to seasonal
levels by later in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1145 PM EST Sunday...

First wave of more significant rainfall has finally moved into
the CWA, clearly greatly diminished from its intensity as it
moved through the southeast states earlier today. A few heavier
showers, but rainfall rates are still mostly in the 1/10 inch
per hour range. Following HRRR and NCEP WRF as a guideline for
conditions overnight, will keep categorical pops in place all
night. The heaviest rainfall should come late tonight and early
Monday morning, but have reduced rainfall amounts somewhat
overall from what was earlier indicated. Still looking at mostly
1 inch to 2 inch rainfall amounts across the CWA, with the
heaviest amounts along the Blue Ridge per southeast upslope
flow. As the deep upper low moves overhead by Monday afternoon,
activity should become more showery in nature as surface winds
back to the north-northwest. Not really anticipating any
significant flooding problems at this point.

Otherwise, T/Td readings generally on track with only minor
changes needed there at this time.

As of 337 PM EST Sunday...

Conditions are relatively quiet as of this writing as a
persistent surface wedge/CAD has kept us overcast and cool
(though still above normal); however, that stands to change
abruptly tonight and extending into much of the short-term
period.

Regional surface analysis depicts a developing low (now at 992
mb in central Alabama); its surface warm front extending
eastward into coastal Georgia/SC with a frontal occlusion south
of the surface low just west of Tallahassee FL. Surface cyclone
is projected to deepen further and advance northeast tonight
into the southern Appalachians, and move more slowly east into
the eastern shore of Virginia/North Carolina Monday. Aloft,
pronounced closed upper low over the lower Mississippi Valley
will shift northeast into western North Carolina by morning,
eventually becoming nearly vertically stacked with the surface
cyclone. Slow northeast progression is anticipated into eastern
Virginia from 12z Monday thru 00z Tuesday.

For Tonight: Active period with several aspects to consider,
including rainfall/hydro aspects, breezy east to northeast winds
at elevation and potential for elevated thunder tonight.

Regarding the rainfall aspect, warm front/occlusion pivots
northeast over top of lingering wedge late tonight and into
early overnight. Most of the higher resolution CAM models and
coarser-res global models indicate that the eastern two-thirds
of the forecast area stands to get brushed by at least steady
rain on the northern "comma-head". This rainfall will probably
sharpen owing to strong 850-700 mb frontogenetic forcing
apparent in the 12Z GFS. Given 40 kts of easterly flow tapping
into higher PWATs over the western Atlantic and the GFS
indicating marginal but still noticeable instability (elevated
instability with MUCAPEs up to 150 J/kg), I've added heavy
rainfall wording into the forecast for an area from the Virginia
and North Carolina piedmont into the southside of Virginia area
for a part of the overnight. It's such a narrow corridor of
higher moisture content, though, that I didn't extend it further
west than those areas, but even areas to the Blue Ridge stand
to see steady light to moderate rain and slight chance for
Thunder. But the risk is slight in every sense of the word and
we are not expecting even stronger thunderstorms at this point
given the meager degree of instability. In fact, SPC has trimmed
back its earlier areas of Marginal/Slight Risk across parts of
our forecast area to indicate more general thunder, which seems
reasonable. Steadiest rain doesn't get into the Mountain Empire
northeast into southeast West Virginia and the Alleghany
Highlands until well into the overnight as the precipitation
shield pivots back northwestward along an inverted trough
extending north from the upper low. Precipitation gradually
becomes more showery east of the Blue Ridge as that process
proceeds. So by the morning commute, the steadiest rain would be
confined to our western zones. Wide range in forecast QPF
amounts ranging from up to a tenth in western Greenbrier county
to near 1.5 inches along the North Carolina high country up into
the Virginia Piedmont. Rainfall rates should generally be
steady/gradual, but potential for slightly higher rates tonight
in the southside of Virginia and Virginia/North Carolina
Piedmont.

Specific to winds - easterly winds stand to increase both at
the surface but particularly at elevation. East-northeast low
level jet of up to 50 kts progresses up the spine of the Blue
Ridge, with gusts up to 35 mph above 3000'. At this point, given
the potential for moderate rain and that it is not a common
trajectory for strong winds, opted to hold on any wind headlines
due to these easterly winds.

Under overcast, lows will generally not fall all that much and
I've generally warmed temps from MOS by several degrees, into
the 40s to low 50s.

For Monday: Steady light rain will be ongoing across the western
portion of the forecast area (Blue Ridge westward) with high-
Likely to Categorical PoPs through much of Monday, focused by an
axis of mid-level deformation on the northern side of the upper
low. Precipitation character east of the Blue Ridge should stay
more showery however as a dry slot on the eastern side of the
upper low pushes northward across that portion of the forecast
area. Though the NAM offers some leftover instability east of
the Blue Ridge, I'm not as convinced such will be realized as it
will take a break in the clouds to really tap into that
instability. Rainfall amounts Monday are greatest west of the
Blue Ridge (areal amounts of a quarter to half inch) with up to
a tenth of an inch east. By late in the day as surface low exits
into the Piedmont, winds begin to shift from light and variable
to northwest with an increase in speed, and may turn gusty at
elevation late in the period. Temps range from the upper 40s to
the middle 50s across the forecast area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 337 PM EST Sunday...

Stacked low pressure system will be exiting east and offshore Monday
night with lingering precip mainly of the wrap around/upslope variety
espcly western mountains with decreasing coverage east overnight as
subsidence/downslope develops. Will again have the higher likely pops
west of the Blue Ridge along whats left of the deformation zone early
on and strong northwest upslope through early Tuesday. Appears may
finally get cold enough aloft under the passing upper cold pool and
cooling boundary layer to support at least some elevation snow showers
espcly BLF-LWB corridor and points west. However wont go as cold as the
latest Nam as it has a much colder conveyor belt scenario per the low
tracking farther south to start. This still supports an inch or so of
snow northwest ridges before moisture shallows out from above by
Tuesday afternoon when will cut pops to just slight pops.

Other lingering concern again with the potential for very strong
northwest winds in the wake of the system Monday night into Tuesday
afternoon as the pressure gradient ramps up on the back of exiting
upper low. Latest GFS still showing 45-50 kts at 850 mb with a period
of strong subsidence and lowering inversion levels overnight. This in
conjunction with local scheme program values supports advisory criteria
along the Blue Ridge from TNB to ROA so may expand mention in the HWO.

Quiet weather returns Tuesday night into Wednesday as strong shortwave
ridging shifts east ahead of the next upstream cold front. Very warm
temps aloft under this feature likely to bring the last of the mild
days for a while Wednesday with potential for all spots to break 60,
and perhaps near 70 Piedmont given westerly flow, dry air and sunshine.

Next cold front enters from the west Wednesday night signaling the end
of the long duration thaw as cooling 850 mb temps chase the boundary
east overnight. Some solutions attempting to link some southern stream
moisture up along the boundary overnight similar to the GFS, while
others tending to keep jet moisture sheared and separate. Again think
the GFS is overdone but for consistency sake will leave in some low
pops overnight. This mostly rain showers until perhaps very late far
west where colder air could catch departing moisture with a brief
period of snow showers before upslope kicks in. Lows mostly 30s west to
low/mid 40s east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 337 PM EST Sunday...

Pattern change to overall broad longwave troughing over the region will
begin to take shape Thursday in the wake of a passing surface cold
front by early in the day. This will lead to a prolonged period of cold
advection under west/northwest flow to the east of the main surface
high situated over the Rockies through next weekend. However appears
the overall scenario to remain on the quiet side with mainly shallow
moisture resulting in upslope driven periodic snow showers espcly
northwest sections into Sunday. Appears amounts to be limited though
given more westerly trajectory and only shallow moisture beneath the
inversion, so overall only chance pops this far out along the western
slopes. Otherwise should see the typical split from mainly sunny/clear
skies east of the ridges per downslope, to clouds far west, and at
times out to the Blue Ridge pending the passage of weak impulses.

With the broad trough becoming rather flat and 850 mb temps roughly
above minus 10C, only expecting a return to normal or slightly below
normal temps with highs 30s/low 40s mountains, to low/mid 40s east, and
lows in the 20s. However will feel quite a bit colder after all the
recent warmth, given a persistent blustery northwest wind under the
lingering gradient between low pressure well north and the high well to
the west. Appears coldest could occur during the weekend when thickness
drop a bit so trended toward the colder earlier EC mos as the GFS MEX
values remain warmer.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1150 PM EST Sunday...

Poor flying conditions will continue across the region and at
all TAF sites through much of the TAF period, with slight
improvement noted mainly east of the Blue Ridge during the later
six hours of the TAF valid period.

Wedge/CAD conditions in place with widespread IFR to LIFR
ceilings and visibilities with intermittent periods of MVFR/IFR
rain. Deep upper low across the southeast states will begin to
move north overnight as will associated waves of rainfall, the
first translating across the CWA at this hour. More significant
rainfall is expected overnight and through the morning hours
Monday keeping the low ceilings and visibilities in place.
Elevated thunder remains possible but not likely and certainly
not enough confidence to include in any TAFs at this point. SPC
has reduced thunder probabilities across the CWA as well.

As surface low pressure develops along the coast in response to
the slowly migrating upper low across the Southeast, easterly
winds will continue to increase to near 40 kts above 3000ft.
This will result in gusty easterly surface winds for the next
several hours, as is already being noted.

As the upper low moves overhead by Monday afternoon, surface
winds will back to the north-northeast and eventually north-
northwest with precipitation becoming more showery in nature.
This will result in improving ceilings and visibilities,
especially east of the Blue Ridge. IFR to even LIFR cigs/vsbys
may remain west of the Blue Ridge with precipitation also more
likely in those areas, including KBLF and KLWB. Cigs/vsbys may
improve to MVFR east of the Blue Ridge during the evening
hours Monday/after 00Z Tuesday

Medium confidence in ceilings and visibilities throughout the
TAF valid period.
Medium to high confidence in wind direction, medium confidence
in wind speed through the TAF valid period.

Extended Aviation Discussion...

Improving conditions are expected Tuesday as the vertically
stacked upper low continues to move slowly northeast away from
the region. Gusty northwest winds are expected Tuesday as
surface low pressure deepens across the northeast U.S. High
pressure will finally spread into the region by Wednesday. A
band of MVFR showers is possible along/behind the front
Thursday into Thursday night. West to northwest flow will
continue into the weekend with upslope driven periodic snow
showers in the western mountains. .

&&

.HYDROLOGY...
As of 326 PM EST Sunday...

Periods of rain will impact the Blacksburg hydrologic service
tonight into Monday from a complex frontal system taking shape
over the southern United States.

A warm front moving in tonight from the south will allow for a
widespread period of rain. Areas south and east of the Blue
Ridge stand to see the greatest potential for heavier rainfall
rates overnight tonight. The rain band then pivots northward
where rainfall intensity is expected to be more steady and
lighter. Rainfall should be primarily focused from the Blue
Ridge west during the day on Monday, with more
intermittent/showers along and east of the Blue Ridge.

Forecast rainfall amounts tonight through Monday night range
from 1 to 2 inches.

Rainfall so far during the past 24 hours per MRMS 24-hr gauge-
bias corrected rainfall mostly 1/3 inch or less. This has
resulted in less projected total QPF affecting rivers. South
Boston (SBNV4) is no longer predicted to go into flood with a
crest of 18.2 feet now projected for Tuesday 1/24. While minor
to moderate rises on rivers, streams, and creeks can be expected
over the next couple of days as a result of the widespread
general rainfall, flooding is not anticipated at this time. Most
rivers are starting well below flood stage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL/RAB
SHORT TERM...JH
LONG TERM...JH
AVIATION...AL/KK/RAB
HYDROLOGY...AL/PM
Hazardous weather outlook, Jan 22, 3:23 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EST SUN JAN 22 2017

NCZ003>006-019-020-VAZ032-033-043-044-058-059-232030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
323 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN SHOWERS ARE EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD
LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS
AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-022-232030-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-
323 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

GUSTY EAST TO NORTHEAST WINDS OF UP TO 35 MPH ARE EXPECTED AT
ELEVATIONS ABOVE 3000 FT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

GUSTY NORTHWEST WINDS ARE ANTICIPATED IN THE WAKE OF THE WEEKEND
STORM SYSTEM. A WIND ADVISORY MAY BE NEEDED FOR AREAS ALONG THE BLUE
RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018-WVZ042>044-507-508-232030-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
323 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-034-035-045>047-232030-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
323 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

GUSTY EAST TO NORTHEAST WINDS OF UP TO 35 MPH ARE EXPECTED AT
ELEVATIONS ABOVE 3000 FT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO
LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:17 AM ESTAreal Flood AdvisoryRNKBland, Tazewell, Wythe6 hr
Jan 23, 7:32 AM ESTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Pulaski and 4 more6 hr
Jan 23, 11:00 AM ESTAreal Flood WarningRNKRoanoke, City of Roanoke, City of Salem12 hr
Jan 23, 12:38 PM ESTRiver Flood WarningRNKRoanoke, City of Roanoke, City of Salem18 hr
Jan 23, 2:29 PM ESTRiver Flood WarningRNKHalifax47 hr

Nearby

Wind Advisories in Virginia, 2017Wind Advisories in North Carolina, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.